Oklahoma, 2022

Damaging Winds in Oklahoma, August 9, 2022

August 9, 2022 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed into southeastern Oklahoma during the early morning hours of the 9th, as a cold front moved into the area. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into southeastern Oklahoma during the early morning hours of the 9th, as a cold front moved into the area. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 1:26 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 1:26 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
226 AM CDT Tue Aug 9 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 226 AM CDT Tue Aug 9 2022

MCV from convection leftover from last evening across southwest
Missouri continues to drift to the south across northwest Arkansas
this morning. Scattered showers and thunderstorms will continue to
be possible on the western sides of the MCV, where favorable lift
is maximized, through mid morning. Deep moisture with precipitable
water values near 2 inches could result in some locally heavy
rainfall and ponding/flooding of low lying areas and roadways.
Scattered showers/storms will remain possible through tomorrow
afternoon as well, as a weak frontal boundary sags southward to
near I-40 before stalling out. Once again, locally heavy rainfall
will be possible along with some downburst wind potential with the
stronger storms during peak heating this afternoon. Cloud cover
and rain should keep temps down a little today, though locations
that see more sun will still likely top out near 100 degrees
across eastern Oklahoma.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 226 AM CDT Tue Aug 9 2022

Rain chances begin to taper off beginning tonight and into
Wednesday as the front washes out and mid level heights begin to
rise across the region. Scattered showers/storms will remain
possible, mainly across southeast Oklahoma and west central
Arkansas tonight and throughout the day Wednesday, but less
coverage than previous days is expected. Mid and upper ridging
will build back in for late in the week and for the weekend,
bringing a return to hot and dry weather to close out this
forecast period. Rain chances will be limited and temperatures
will return to above seasonal normals for the weekend. Upper ridge
could shift a little westward by early next week, allowing some
low end rain chances to possibly return by the middle part of next
week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Tue Aug 9 2022

VFR conditions will prevail outside of storm activity with sct to
bkn mid and high level cloud. Best chance for storms in the near
term will be at the NW AR sites and at KMLC, where VCTS mentioned
will be maintained thru the first 6 hours. Used a TEMPO at KFSM
ahead of approaching MCV. CAM data suggests afternoon and evening
storm potential roughly from I-44 southward. Used PROB30 groups to
convey the potential.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   94  72  94  70 /  40  10  10   0
FSM   92  74  94  72 /  60  40  30  10
MLC   94  73  94  71 /  50  30  20  10
BVO   94  67  94  65 /  20  10   0   0
FYV   89  69  90  65 /  60  20  20   0
BYV   88  70  89  66 /  60  20  20   0
MKO   91  71  91  69 /  40  20  10   0
MIO   90  67  92  65 /  40  10   0   0
F10   96  71  94  69 /  40  20  10   0
HHW   91  72  94  72 /  50  20  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...30
Hazardous weather outlook, Aug 9, 3:41 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
441 AM CDT Tue Aug 9 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-100945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
441 AM CDT Tue Aug 9 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Midday.

DISCUSSION...
Scattered thunderstorms will be possible throughout the day as a
weak frontal boundary remains draped over the region. Deep
moisture could lead to locally heavy rainfall with rates of one
to two inches per hour likely within the strongest cells.
Widespread severe weather isn't expected, but some locally strong
downburst winds could develop this afternoon during peak heating.

Cloud cover and rain chances will keep temps down somewhat across
most of the area, but some parts of eastern Oklahoma, west of
Highway 69, could see more sunshine and temperatures climbing to
near 100 degrees this afternoon and heat indices near 105 for some
localized areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY THROUGH SUNDAY...No Hazards.
MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms will remain possible on Wednesday, mainly
across southeastern Oklahoma and western Arkansas as the frontal
boundary slowly sage south.

Upper ridging builds back in by Thursday and through the weekend,
bringing a return to hot and dry weather. Temperatures will once
again return to above normal with heat headlines possible by late
in the weekend and early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 9, 12:29 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
129 AM CDT Tue Aug 9 2022

OKZ071-073-090700-
Pittsburg OK-McIntosh OK-
129 AM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central
McIntosh and north central Pittsburg Counties through 200 AM CDT...

At 128 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Canadian, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Eufaula...                        Crowder...
Canadian...                       Indianola...
Arrowhead State Park...           Blocker...
Vivian...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 9572 3526 9551 3504 9553 3511 9585
TIME...MOT...LOC 0628Z 015DEG 5KT 3522 9565

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 12:55 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
155 AM CDT Tue Aug 9 2022

OKZ071-090730-
McIntosh OK-
155 AM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central McIntosh
County through 230 AM CDT...

At 154 AM CDT, Doppler radar indicated a strong thunderstorm over
Stidham, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Eufaula...                        Stidham...
Lake Eufaula State Park...        Vivian...
Onapa...

This includes Interstate 40 in Oklahoma between mile markers 258 and
259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3547 9562 3530 9543 3529 9546 3530 9550
      3528 9552 3527 9551 3525 9557 3522 9560
      3522 9561 3523 9562 3524 9560 3525 9561
      3525 9563 3523 9567 3520 9568 3520 9571
      3536 9580
TIME...MOT...LOC 0654Z 325DEG 7KT 3536 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 4:00 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
500 AM CDT Tue Aug 9 2022

OKZ073-091030-
Pittsburg OK-
500 AM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern
Pittsburg County through 530 AM CDT...

At 500 AM CDT, Doppler radar indicated a strong thunderstorm over
Crowder. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Crowder...                        Canadian...
Indianola...                      Arrowhead State Park...
Blocker...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3518 9577 3518 9576 3519 9574 3519 9572
      3520 9571 3520 9568 3523 9567 3525 9562
      3524 9560 3522 9562 3522 9560 3523 9558
      3516 9544 3502 9561 3511 9580
TIME...MOT...LOC 1000Z 211DEG 3KT 3513 9566

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
August 9, 4:07 AM CST
Where
Pittsburg County, 0.23 mi NNW of Crowder
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.123, -95.672

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Pittsburg

When
August 9, 4:10 AM CST
Where
Pittsburg County, 0.21 mi N of Crowder
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.123, -95.670

Strong thunderstorm wind uprooted trees, and damaged a privacy fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048475, 1048476.